Alert archive / California / Gale Watches in 2019
Gale Watch 28, NWS Eureka, CA
NWS Eureka, CA issued this gale watch at Nov 28, 2019, 2:27 AM PST. It took effect at Nov 30, 2019, 3:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 28, 2019, 2:27 AM PST (10:27 UTC)
- In effect from
- Nov 30, 2019, 3:00 AM PST
- Expired
- Nov 29, 2019, 2:48 AM PST
- In force
- Issued by
- NWS Eureka, CA
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Nov 27, 2:29 PM PST, 11 hours 58 minutes earlier.
Area forecast discussion, Nov 27, 2:29 PM PST, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
229 PM PST Wed Nov 27 2019
.SYNOPSIS...Scattered rain and snow showers will diminish through
this evening. Quiet but cold conditions are expected Thanksgiving
Day and Friday, with below freezing temperatures expected
overnight and during the morning hours. Additional rain, mountain
snow, and some locally gusty winds are expected Saturday, with
periodic rain continuing through early next week.
&&
.SHORT TERM...WEDNESDAY THROUGH FRIDAY...As yesterday's powerful
storm system slowly drifts south, bringing heavy rain to southern
California and the desert southwest in the process, Northwest
California continues to deal with lingering showers and cold air.
Driven by the combination of cold air moving across a relatively
warm Pacific Ocean, convective showers continue to drift inland
early this afternoon, bringing periodic episodes of low elevation
light rain and snow in the mountains. As for the latter, snow levels
have generally settled in the 1500 to 2000 foot range, meaning that
several highway summit passes continue to see snow. This is mostly
the case in Humboldt, Del Norte and southern Trinity counties,
including portions of Highways 299 and 36. Despite this, showers
have steadily diminished in intensity, and this trend will continue
through the afternoon. In Mendocino County, shower coverage has
diminished more significantly, and only a few more showers will be
possible this afternoon before they diminish almost entirely later
this evening.
Meanwhile, the reduced intensity of the showers has limited the
frequency of small hail in coastal areas. As a result of this, and
the expected continued decreasing trend in shower activity, The
remaining Winter Storm Warning and Advisory products that have not
already been cancelled will be allowed to expire at 2:00PM.
Overnight tonight, cold air will continue to settle into the region,
resulting in widespread below freezing temperatures. This includes
many low elevation areas along the coast, including the Humboldt Bay
and Crescent City areas. As a result, motorists should continue to
use caution as roads are likely to become icy in some areas. In
addition, the development of a cold fog in interior valleys may
reduce visibilities along many of our busiest travel corridors,
including Highways 101, 199, 96, 299, and 36.
Fortunately, weather on Thanksgiving Day and also Friday will be
generally quiet, if not a bit cold. Afternoon high temperatures will
generally remain in the upper 30s to mid 40s, but otherwise, no
additional snow, rain, or strong winds are expected on either day.
As mentioned previously, below freezing morning temperatures are
expected in most areas on both days.
.LONG TERM...SATURDAY THROUGH WEDNESDAY...This relatively quite
period will be short-lived, as another storm system will bring
additional rain, mountain snow, and occasionally gusty winds to the
region Saturday through Monday, and potentially Tuesday in some
places. While this storm will not be as strong or damaging as the
one that cam before it, there will still be travel impacts over the
busy holiday weekend due to both moderate rain and also accumulating
snow on mountain passes.
Precipitation is expected to begin gradually early in the day
Saturday as a warm front approaches the region from the southwest.
As this occurs, cold air will be locked across the interior portions
of the region, more specifically to the east of South Fork Ridge.
This may also be further reinforced by the persistence of southeast
and east winds in the lower levels, which can help to keep this
cooler airmass in place as precipitation begins. As a result, snow
levels will likely begin at relatively low elevations early on,
particularly across Trinity County. As a result, several inches of
additional snow accumulations are expected on Saturday, at a minimum
across the summit passes of Highways 36 and 3 but also potentially
Highway 299 and in the lower elevations of Trinity County.
As some point though, persistent warm air advection will steadily
raise snow levels, even in Trinity County, and snow will eventually
transition to mostly rain (with the possible exception of Scott
Mountain Pass on Highway 3). The timing of this will be the
determining factor in whether or not the lower elevations of Trinity
County see only light snow that melts quickly, or several inches of
snow that more significantly impacts travel.
Besides the snow, light to moderate rainfall is expected in many
areas. This will likely fall in multiple waves between Saturday and
Monday with some breaks in between, as a complex and multi-faceted
low pressure system is expected to stall off the California coast
for several days. This may also cause rain to linger into Tuesday in
some places as well. Heaviest rain totals are most likely to occur
across Mendocino County, and perhaps eastern and southern Trinity
County below the snow level. Meanwhile, lighter totals are expected
in northern areas and also closer to the coast. This may seem
unusual, but is due to the fact that downsloping southeast winds
will persist throughout the event, which will reduce rain totals
along the Humboldt and Del Norte Coastlines.
As for wind, while some gusty winds can be expected at times, mostly
at high elevations, damaging winds are not anticipated. The
strongest winds of the event are likely to occur late Saturday.
Rain is expected to largely diminish Wednesday and Thursday, with
mild conditions expected. However, confidence continues to increase
that the active and wet weather pattern will resume toward the end
of next week and beyond. /BRC
&&
.AVIATION...Scattered rain and higher elevation snow showers will
continue to wind down through the evening hours. Areas of valley fog
are expected later tonight. There may be some patchy fog across
portions of the coastal plain as well before daybreak. Some patchy
fog and stratus is also possible for a few hours at KUKI late
tonight and early Thursday. Conditions are expected to be mostly VFR
during Thanksgiving day at area terminals. Winds will continue to
diminish overnight area wide. /SEC
&&
.MARINE...Winds will continue to steadily diminish into the evening
hours, with light winds persisting through Friday. Seas will be
slower to subside, but will gradually do so through the end of the
work week as well. The Hazardous Seas Warning will need to be
replaced by a Small Craft Advisory later in the evening, but seas
will eventually drop below advisory criteria by Thursday night.
By late Friday night into Saturday, the winds rapidly become
southerly and increase once again as an area of low pressure
approaches the area. This feature will likely bring gales to the
outer waters by Saturday. However, this storm system is expected to
be much weaker than yesterday's storm, and winds should begin to
subside on Sunday.
The mid-period NW swell will continue to subside through Friday. A
long period W swell will build into the area Saturday with initial
periods around 20 seconds. /SEC
&&
.BEACH HAZARDS...Surf will continue to gradually subside through
the night. The tidal anomalies are gradually coming down as well,
and tide heights should be below coastal flooding criteria by the
time of the next highest high tide around midday. All coastal
products have expired. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Warning from 1 AM to 9 AM Thursday for CAZ101-103-109.
NORTHWEST CALIFORNIA COASTAL WATERS...
Hazardous Seas Warning until 6 PM this evening for PZZ450-470.
Hazardous Seas Warning until midnight tonight
for PZZ410-415-455-475.
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Nov 27, 2:57 PM PST, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 257 PM PST Wed Nov 27 2019 CAZ101-103-109-282300- Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 257 PM PST Wed Nov 27 2019 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Freeze Warning is in effect late tonight through Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another freeze is possible Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ102-104>108-110>113-282300- Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 257 PM PST Wed Nov 27 2019 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. Showers will gradually come to an end tonight. Additional light accumulating snows above 2000 feet are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 6:01 PM PST | Small Craft Advisory | EKA | 27 hr | |
| Nov 28, 4:08 AM PST | Winter Storm Watch | EKA | Humboldt, Mendocino, Trinity | 46 hr |
| Nov 28, 1:02 PM PST | Freeze Warning | EKA | Del Norte, Humboldt, Mendocino | 20 hr |
| Nov 28, 2:57 PM PST | Storm Watch | EKA | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.